hypothyroid and the liver

i found this website hashimotoshealing.com/hashi...

somewhere it said this, Very high levels of thyroid hormone (T3) can raise bilirubin levels and can actually be toxic to the liver because it damages mitochondria.

my doctor said today my last blood test said i had raised liver enzymes, just below the high end range.

i take t3 and bit concerned what effect does taking t3 alone have on the liver.

8 Replies

oldestnewest
  • Why would t3 only damage the liver it takes less processing? My liver enzymes started rising four years ago at the beginning of my m.e diagnosis, I have a fatty liver now despite eating healthy diet, it is something to do with the malfunction of my endocrine system. I started using t3 only after this raised alt level. I don't understand how t3 can damage mitochondria, it is t3 that enters the cells whether you make it your self or take it and every cell needs it to make the mitochondria work.

  • sulamaye,

    Deiodination of T4 to T3 (and, of course, rT3) releases atoms of iodine (one atom for each molecule of T4 deiodinated). T3-only means that these iodine atoms are not being released within the liver. Might be totally irrelevant, but it suggests that T3-only treatment might be different in this and (possibly) other ways.

    However, I found a couple of papers which appear relevant. Looks to me as if the occurrence of raised bilirubin is reported in those with high or very high T3 levels - probably higher than someone on a sensibly controlled thyroid hormone replacement regime would ever reach.

    Endocr Pract. 2007 Sep;13(5):476-80.

    Two cases of thyroid storm-associated cholestatic jaundice.

    Hull K1, Horenstein R, Naglieri R, Munir K, Ghany M, Celi FS.

    Author information

    Abstract

    OBJECTIVE:

    To describe the association of the rare and serious complication of jaundice with severe thyrotoxicosis, a potentially lethal endocrine disorder.

    METHODS:

    We report the clinical, laboratory, and pathologic findings of 2 cases of severe jaundice (total bilirubin levels: 35.2 mg/dL in case 1 and 42 mg/dL in case 2) associated with thyroid storm in the absence of a history of liver disease, thionamide exposure, or congestive heart failure. We also present other relevant reports available in the literature.

    RESULTS:

    Case 1 was a 38-year-old woman who presented with nausea, vomiting, fatigue, pruritus, and frequent nonbloody diarrhea. She was transferred to our institution because of worsening hyperbilirubinemia. Case 2 was a 35-year-old woman admitted to a community hospital with thyroid storm and jaundice. Upon transfer to our institution, the patient was unconscious, mechanically ventilated, and in atrial fibrillation. In case 2, liver biopsy results revealed diffuse hepatocellular ballooning with intrahepatic cholestasis with mild portal lymphocytic infiltration. Both patients presented with severe cholestatic jaundice in the absence of congestive heart failure; underlying liver disease (infectious or autoimmune); or previous exposure to thionamides, other hepatotoxic agents, or complementary and alternative medications. In both cases, jaundice responded to therapy with antithyroid medications. Both patients eventually underwent thyroidectomy with complete resolution of the jaundice.

    CONCLUSION:

    The data strongly suggest that in these patients, the hepatic dysfunction was primarily due to hyperthyroidism. These cases indicate that the mere presence of hyperbilirubinemia during severe thyrotoxicosis should not per se delay the use of potentially life-saving thionamides once a thorough evaluation for other causes of liver disease has been completed.

    PMID: 17872349 [PubMed - indexed for MEDLINE]

    ncbi.nlm.nih.gov/pubmed/178...

    J Indian Med Assoc. 2012 Aug;110(8):576-7.

    Thyrotoxicosis induced liver disease: a case report.

    Kiran HS1, Ravikumar YS, Thippeswamy T, Kirushnan BB.

    Abstract

    Thyroid storm is a severe variety of thyrotoxicosis. It is an uncommon condition but can be fatal. Mildly raised serum bilirubin levels can be seen in up to 5% of patients with thyrotoxicosis, but marked elevations are rare. The association of severe thyrotoxicosis with severe hepatic dysfunction hasbeen rarely reported. Here an interesting case of thyrotoxicosis induced liver disease which improved following aggressive treatment is reported.

    PMID: 23741826 [PubMed - indexed for MEDLINE]

    ncbi.nlm.nih.gov/pubmed/237...

    I wish the author of Hashimoto's Healing would learn how to spell Glucuronidation. :-(

  • Thanks hellvella, I think the important thing is very high T3, not T3 only enough to make you feel vaguely human (I can but dream!). And as you point out bilirubin is raised, not just normal liver enzymes. I suspect not having enough T3 in your cells is far more damaging to the liver than using t3 only don't you?

    Since my body went into m.e meltdown my liver function has crashed and I have a fatty liver, my liver is not processing things the way it should, it lays down fat rather than makes energy, makes me sugar crash etc etc it is haywire in the same way that so many things in my body have gone haywire since getting m.e.

    I don't think nikki should worry about T3 only use unless goes hyper with it.

  • Thank you.. I think I going in to panic mode.. A lot going on at the mo with my health.

  • Please don't. You'll damage your health even more by being stressed. But take a look at paracetamol and its side effects. Even this medicine, if I remember it correctly, can affect the liver.

  • Nikki365,

    Panic mode is entirely normal! We all have a tendency to fall into panic at times.

    I do wish that people who are going to say things like that (about T3 and mitochondria) would explain properly and not simply post a bare claim. It is one thing when one the posters here says something without backing it up. We can always ask and make our own assessments. When it is done on a site like that one, the author really has to put more effort in. What does "damage to mitochondria" actually mean? Please!

    Hopefully my post makes a case that it is the sort of high T3 that you'd only expect to see in overt hyperthyroidism that looks likely to cause the problem with bilirubin.

  • Unfortunately, everything has some contact with the liver. Why do people who drink too much destroy their liver? Any type of medication, I suppose, does some damage to the liver. The question is how much damage a particular medication is doing and if one can't change, for a period of time, with another medication tosee how the liver is faring. I have to take some medicine which can affect my bone density so I need to keep an eye on that (no connection to thyroid), so wwe're helping ourselves in one direction, and damaging other parts of the body at the same time. But if the liver was so badly damaged by the medicine that people take to help with the thyroid, then there would be other type of medication being provided, in my opinion.

  • At the time I was diagnosed as hypothyroid, some 18 years ago, I had to have a liver scan due to high levels of bilrubin, and was diagnosed as having Gilberts syndrome. Also at the time, I was advised if I went into hospital for any procedures, this high reading might cause alarm and to advise that I had Gilberts syndrome, I take both t3 and levothyroxine. I wonder if you may have this condition? It does not appear to cause any problems, but somehow one's liver deals with the bilrubin in a different way.

You may also like...